Chronic acetaminophen exposure in pediatric acute liver failure

Leonis, M. A.; Alonso, E. M.; Im, K.; Belle, S. H.; Squires, R. H.

Pediatrics. 2013 Feb 27; 131(3):e740-6

Abstract

BACKGROUND: Acetaminophen (N-acetyl-p-aminophenol [APAP]) is a widely used medication that can cause hepatotoxicity. We examined characteristics and outcomes of children with chronic exposure (CE) to APAP in the multinational Pediatric Acute Liver Failure (PALF) Study. METHODS: A total of 895 children enrolled from 2002 to 2009 were grouped by APAP exposure history as: CE (received multiple doses \x{2265}2 days; n = 83), single dose exposure (SE; n = 85), and no exposure (NE; n = 498). CE was the reference group for pairwise comparisons. Median values are shown. RESULTS: Patients with CE compared with those with SE were younger (3.5 vs 15.2 years, P < .0001), less likely to be female (46% vs 82%, P < .0001), and more likely to be Hispanic (25% vs 7%, P = .001), but they did not differ significantly from the NE group. At enrollment, total bilirubin was lower with CE than with NE (3.2 vs 13.1 mg/dL, P < .001). Alanine aminotransferase levels were higher with CE than with NE (2384 vs 855 IU/L, P < .0001), but lower than with SE (5140 IU/L, P < .0001). Survival without liver transplantation at 21 days was worse for CE than for SE (68% vs 92%, P = .0004) but better than for NE (49%, P = .008). CONCLUSIONS: Children in the PALF study with CE had lower bilirubin and higher alanine aminotransferase than those with NE. Outcomes with CE were worse than with SE but better than with NE. Potential reasons for this outcomes advantage over non-APAP-exposed subjects should be explored.

Read More on PubMed